Ask an expert
Question

11 Feb 2009

Blood in Sputum
Hello

I was diagnosed with TB beginning of December and completed my 2 months of treatment on Rifafour. I went back to my doctor to have my treatment renewed and was happy when she told me that the treatment worked superbly and the TB is no longer in the lungs.
I was put on Rimactazid for the next 4 months of treatment which i started at03/02/2009.
The past Saturday I had to spit out phlegm that was in my throat  to my surprise it was blood. I however do not have a cough, it was only phlegm that was irritating my throat.
This morning (11/02) I had to spit again due to ' phlegm  in my throat and found blood again. I would not say it is much but almost the half of a teaspoon.

Any idea of what may be happening?
Thank you
Answer 673 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Dear Nelly
Blood stained sputum could be an indication that there is an infection in the lung ( could be bronchitis, TB or pneumonia). With TB treatment Intensive phase medication is given for the first 2 months, continuation phase medication is given for the next 4 months. I think your doctor should know that you are coughing blood and a follow up x/ray should be taken to exclude a flare up of TB infection or exclude secondary bacterial infection on the TB damaged area of the lung. Do not stop taking your TB treatment. The bleeding could also come from the sinuses or a nose bleed at the back of the throat - do you see any blood when you blow your nose?
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9324 votes
No
67% - 18756 votes
Vote